Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 93, NWS Tulsa, OK

June 15, 2008Ottawa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 15, 2008, 6:58 PM CDT for Ottawa County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2008, 6:58 PM CDT (23:58 UTC)
Expired
Jun 16, 2008, 1:00 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 152359
FFWTSA
OKC115-160600-
/O.NEW.KTSA.FF.W.0093.080615T2358Z-080616T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
658 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 100 AM CDT MONDAY

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN 4 MILES SOUTHEAST OF MIAMI. THE STORM
  PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY. RADAR INDICATES
  THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2      
  INCHES WILL BE POSSIBLE THROUGH 100 AM CDT MONDAY.

* LOCATIONS THAT WILL BE AFFECTED BY HEAVY RAIN INCLUDE...OTTAWA     
  ...WYANDOTTE...QUAPAW...PEORIA AND COMMERECE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3699 9461 3667 9462 3667 9479 3668 9480
      3668 9493 3700 9495 3700 9468 3700 9462
TIME...MOT...LOC 2358Z 103DEG 1KT 3683 9482

$$
1 follow-up statement
000 
WGUS74 KTSA 160607
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
108 AM CDT MON JUN 16 2008

OKC115-160618-
/O.EXP.KTSA.FF.W.0093.000000T0000Z-080616T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTAWA OK-
108 AM CDT MON JUN 16 2008

...THE FLASH FLOOD WARNING FOR OTTAWA COUNTY EXPIRES AT 100 AM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3699 9461 3667 9462 3667 9479 3668 9480
      3668 9493 3700 9495 3700 9468 3700 9462
TIME...MOT...LOC 2358Z 103DEG 1KT 3683 9482

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:47 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 3:47 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SUN JUN 15 2008

.DISCUSSION...
MISSOURI PORTION OF THE MCS CONTINUES TO PLOW SOUTH THIS AFTERNOON
BUT ACTIVITY HAS BEEN SLOW TO DEVELOP ON THE WESTERN FLANK OF THE
SYSTEM BACK INTO KANSAS. NEVERTHELESS...THERE IS STILL A STRONG
SIGNAL IN THE MODELS FOR VIGOROUS CONVECTIVE DEVELOPMENT ACROSS
EAST CENTRAL AND SOUTHEAST KANSAS OVER THE NEXT FEW HOURS WHICH
WILL THEN ADVANCE SOUTH INTO NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. THE INSTABILITY AXIS RUNS ROUGHLY ALONG U.S. HIGHWAY 75
WITH CAPE VALUES OF 4000-5000 J/KG. LARGE HAIL WILL BE A CONCERN
INITIALLY EARLY THIS EVENING WITH A QUICK TRANSITION TO A DAMAGING
WIND EVENT AS COLD POOL DEVELOPMENT OCCURS. MAY SEE MCS PLOW
THROUGH THE ENTIRE FORECAST AREA OVERNIGHT BUT UNCERTAINTY
INCREASES TO THE SOUTH SO WILL TAPER POPS OFF TO THE SOUTH FOR
NOW. CURRENT FLASH FLOOD WATCH LOOKS GOOD.

BEYOND TONIGHT...DID NOT DEVIATE TOO FAR FROM GUIDANCE. GENERALLY
BLENDED GUIDANCE POPS THE NEXT COUPLE DAYS AS GREAT UNCERTAINTY
EXISTS ON LOCATION OF FUTURE MCS DEVELOPMENT. IF A POWERFUL MCS
PLOWS THROUGH OUR ENTIRE FORECAST AREA TONIGHT...THIS MAY WELL
PRECLUDE DEVELOPMENT IN OUR AREA OVER THE FOLLOWING 24 HOURS OR
SO. LIKEWISE DID NOT STRAY MUCH FROM THE GFS MOS GUIDANCE IN THE
EXTENDED. DID RAISE POPS A BIT IN THE THURSDAY NIGHT AND FRIDAY
TIMEFRAME AS BOTH THE GFS AND ECMWF SUGGEST THIS MAY BE THE BEST
SHOT AT AN MCS AFFECTING A LARGE PORTION OF OUR FORECAST AREA IN
THE EXTENDED PERIODS. UPPER RIDGE BUILDS A BIT MORE STRONGLY OVER
THE AREA BY NEXT WEEKEND WHICH MAY FINALLY CUT OFF RAIN CHANCES
AND ALLOW THE HEAT TO BUILD BACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  86  66  83 /  80  50  30  50
FSM   68  88  66  85 /  70  40  40  50
MLC   69  89  68  84 /  40  30  40  40
BVO   66  84  63  83 /  90  50  30  50
FYV   64  82  60  80 /  80  50  40  40
BYV   63  80  60  79 /  80  50  40  20
MKO   68  87  66  82 /  70  40  30  50
MIO   64  82  61  81 /  90  50  20  30
F10   68  88  67  82 /  60  40  40  50
HHW   71  91  69  86 /  30  30  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM MONDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ072.

AR...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM MONDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....05

PLATE

In the hours before

Local storm report, Jun 15, 6:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW PEORIA             36.89N 94.70W
06/15/2008  E0.88 INCH       OTTAWA             OK   EMERGENCY MNGR

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:13 AM CDTRiver Flood WarningTSAOttawa26 hr
Jun 15, 4:46 AM CDTSpecial Weather StatementTSAWashington44 min
Jun 15, 5:03 AM CDTSevere Thunderstorm WarningTSAOsage, Washington42 min
Jun 15, 5:45 AM CDTSevere Thunderstorm WarningTSAOsage, Washington45 min
Jun 15, 5:48 AM CDTSpecial Weather StatementTSANowata42 min
Jun 15, 6:17 AM CDTSpecial Weather StatementTSARogers43 min
Jun 15, 6:18 AM CDTSpecial Weather StatementTSAMayes42 min
Jun 15, 6:33 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers57 min
Jun 15, 6:41 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner50 min
Jun 15, 7:06 AM CDTSpecial Weather StatementTSADelaware39 min
Jun 15, 7:07 AM CDTSpecial Weather StatementTSACraig38 min
Jun 15, 7:22 AM CDTSpecial Weather StatementTSACherokee53 min
Jun 15, 7:43 AM CDTSpecial Weather StatementTSAMayes62 min
Jun 15, 7:48 AM CDTSevere Thunderstorm WarningTSACraig, Mayes57 min
Jun 15, 7:52 AM CDTSpecial Weather StatementTSAAdair, Cherokee53 min
Jun 15, 8:22 AM CDTSevere Thunderstorm WarningTSAAdair23 min
Jun 15, 8:59 AM CDTSpecial Weather StatementTSASequoyah46 min
Jun 15, 9:23 AM CDTSpecial Weather StatementTSASequoyah52 min
Jun 15, 9:36 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah39 min
Jun 15, 12:19 PM CDTFlash Flood WatchTSAAdair, Cherokee, Craig, Creek, Delaware, Mayes and 9 more28 hr
Jun 15, 2:39 PM CDTRiver Flood WarningTSANowata18 hr
Jun 15, 5:57 PM CDTSevere Thunderstorm WarningTSAOttawa63 min
Jun 15, 6:39 PM CDTSevere Thunderstorm WarningTSAOttawa67 min

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.